Hail, Hockley
- When
- June 13, 5:39 PM CST
- Where
- Hockley County, 5.74 mi W of Coble
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.604, -102.600
Local broadcast media relayed a report of ping pong ball size hail east of Whiteface.
Warm surface temperatures led to an unstable atmosphere and the development of scattered thunderstorms late in the afternoon across the western South Plains into eastern New Mexico. As the evening progressed, the initial scattered thunderstorm activity moved into the South Plains generating severe wind gusts at several Texas Tech University West Texas mesonet sites.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Warm surface temperatures led to an unstable atmosphere and the development of scattered thunderstorms late in the afternoon across the western South Plains into eastern New Mexico. As the evening progressed, the initial scattered thunderstorm activity moved into the South Plains generating severe wind gusts at several Texas Tech University West Texas mesonet sites. A minor heat burst occurred near Wolfforth associated with decaying rain shower activity. A Texas Tech University West Texas mesonet site near Wolfforth measured wind gusts as high as 67 mph with this heat burst.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 13, 4:59 PM CST, 40 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 559 PM CDT Fri Jun 13 2025 ...New AVIATION, KEY MESSAGES... .KEY MESSAGES... Updated at 558 PM CDT Fri Jun 13 2025 - Scattered thunderstorms are expected across much of the Caprock through tonight. - Warm and largely dry weather is expected on Saturday. - Hot and mostly dry conditions through the weekend into next week, with an isolated thunderstorm or two possible on Sunday evening. && .SHORT TERM... (This evening through Saturday) Issued at 240 PM CDT Fri Jun 13 2025 The upper level pattern has generally remained relatively stagnant over the past few days with an upper trough axis still extending from the Midwest through the ArkLaTex and into South TX. Weak northwest flow aloft will also persist over our area through at least early Saturday ahead of an upper ridge axis centered near El Paso which will continue to build through the weekend. A weak disturbance tracking along the top of the upper ridge combined with a general lack of capping/inhibition and robust diurnal heating is still expected to support isolated to scattered thunderstorms in the near term. This activity will likely initially concentrate near or just west of the TX/NM state line by early this evening (with an isolated cell or two also possible essentially anywhere across the South Plains region too), with this activity expanding in coverage as it moves southeastward over the Caprock thereafter. Model consensus highlights relatively steep midlevel lapse rates in place which results in MLCAPEs near or just above 1500 J/kg across the region this evening, with sufficient shear also present to support a couple of strong to marginally severe storms through late evening. The primary hazard will be strong wind gusts given the well-mixed airmass on the Caprock, with a secondary threat for large hail and brief downpours. The spatial coverage of thunderstorms with eastward extent is still uncertain, with model consensus favoring a general decrease in storm coverage and intensity east of I-27 by midnight. Of note, there is also a nonzero chance of a few additional elevated storms developing overnight as a respectable low level jet and associated warm advection persist through early Saturday morning, especially off the Caprock. Otherwise, a mild night is in store with above normal low temperatures bringing a warm start to the day on Saturday. The upper level pattern will also change very little on Saturday compared to today, with the aforementioned ridging aloft only slowly building northeastward. This will result in another warm day with highs mainly in the mid 90s, but the more northerly component to the flow aloft and a generally drier mid/upper atmosphere will keep storm chances on Saturday quite low. && .LONG TERM... (Saturday night through next Thursday) Issued at 240 PM CDT Fri Jun 13 2025 Pretty quiet weather is expected in the extended outlook as an upper level ridge and area of associated high pressure amplifies and builds over the Desert Southwest region through the weekend. This will lead to increased thickness and height values across the FA and with the southerly component to the wind in combination with mostly clear skies will lead to much warmer temperatures through the weekend and into early next week. Daytime highs are expected to climb into the upper 90s, while increasing slightly each day, with highs in the triple digits area-wide possible on Tuesday given 850 mb temperatures around 25C to 30C noted across the region. There remains a chance for an isolated thunderstorm Sunday afternoon, if thunderstorms are able to develop off the higher terrain in eastern New Mexico are able to develop and track into the region. However, confidence in this remains small given the area of high pressure dominating over the region. Main threat with any storm that develops and is able to move into the area would be strong wind gusts given the inverted-v nature of forecast soundings. As previously mentioned, Tuesday looks to be the hottest day of the week, with breezy to low-end windy conditions expected to develop Tuesday afternoon as a lee surface low out ahead of the upper level shortwave digs into portions of the Texas Panhandle. Thus, resulting in a tightening pressure gradient across the FA with warm southerly wind speeds around 20 to 30 MPH with gusts to 40 MPH not out of the question. As we move closer to Tuesday, we may need raise NBM wind speeds across the region given they typically seem to be underdone in patterns such as this one. As the upper level shortwave tracks through the western CONUS into the Southern Plains Tuesday into Wednesday, we will see a slight reprieve from the absurdly warm temperatures as a weak "cold" front pushes through. Unfortunately, the environment looks to quickly recover with highs through the rest of the week in the mid to upper 90s. Ensembles also hint at this shortwave trough may bring our next best chance for precipitation Wednesday evening for areas across the Rolling Plains, but given the positioning of the upper level trough in relation to the upper level ridge holding firm to our west PoPs do not look great. Will go ahead and maintain a slight chance (20%) for PoPs across this area given the uncertainty due to it being several days out. Otherwise, warm and dry weather will continue through the rest of the week as the upper level ridge begins to quickly build back overhead through late week. && .AVIATION... (00Z TAFS) Issued at 558 PM CDT Fri Jun 13 2025 TSTM potential is expected to increase late this evening and into tonight at KCDS, KLBB, and KPVW. TEMPO groups have been assigned to all terminals, as confidence has increased in the coverage and timing of storms. Surface wind gusts near 40 kt and brief reductions in VSBYs from heavy rainfall will be possible, in addition to hail up to 1" in diameter surface and aloft. TSTMs will clear east and southeast of KLBB and KPVW near and after midnight, with a later arrival of storms expected at KCDS. Wind direction will restore to the south following the departure of storms. VFR prevails outside of TSTMs. Sincavage && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...30 LONG TERM....12 AVIATION...09
Hazardous Weather Outlook National Weather Service Lubbock TX 244 PM CDT Fri Jun 13 2025 TXZ021>044-141945- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 244 PM CDT Fri Jun 13 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop near the TX/NM state line this evening, then spread eastward across the Caprock after sunset. Some storms could be strong to severe and produce wind gusts up to 60 mph and quarter size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few isolated thunderstorms are possible late Saturday and Sunday evening for portions of the region, with main threats being strong winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Lubbock radar (KLBB), 73 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
5 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.
Local broadcast media relayed a report of ping pong ball size hail east of Whiteface.
A Texas Tech University West Texas mesonet site near Levelland measured intermittent severe wind gusts from 1950 CST through 2108 CST. A peak wind gust of 67 mph was measured at 2050 CST.
A Texas Tech University West Texas mesonet site near Morton measured a wind gust of 64 mph.
A Texas Tech University West Texas mesonet site near Plains measured severe wind gusts from 2003 CST through 2010 CST. A peak wind gust of 63 mph was measured at 2007 CST.
A Texas Tech University West Texas mesonet site near Denver City measured severe wind gusts from 2030 CST through 2043 CST. A peak wind gust of 65 mph was measured at 2030 CST. Additionally, the Automated Weather Observing Station at Denver City Municipal Airport measured a wind gust of 58 mph at 2035 CST.
A Texas Tech University West Texas mesonet site near Sundown measured a severe wind gust of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271534, 1271535, 1271538, 1271537, 1271536, 1271539, 1271540.